Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 168, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 21, 2017, 5:24 PM CDT for Dubuque County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2017, 5:24 PM CDT (22:24 UTC)
- Expired
- Jul 21, 2017, 6:01 PM CDT
- In force
- 37 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Dubuque County, IA
The radar
The Quad Cities radar (KDVN), 113 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 4:52 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
571
WUUS53 KDVN 212224
SVRDVN
IAC061-212315-
/O.NEW.KDVN.SV.W.0168.170721T2224Z-170721T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
524 PM CDT FRI JUL 21 2017
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
North central Dubuque County in northeastern Iowa...
* Until 615 PM CDT
* At 524 PM CDT, a severe thunderstorm was located over Balltown, or
14 miles southeast of Guttenberg, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sherrill, Balltown, Waupeton, Mud Lake Park and Finley's Landing
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4264 9072 4263 9070 4259 9069 4257 9066
4256 9066 4264 9096 4265 9090 4268 9089
TIME...MOT...LOC 2224Z 284DEG 24KT 4267 9086
HAIL...1.25IN
WIND...60MPH
$$
UTTECH2 follow-up statements
336
WWUS53 KDVN 212239
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
539 PM CDT FRI JUL 21 2017
IAC061-212315-
/O.CON.KDVN.SV.W.0168.000000T0000Z-170721T2315Z/
Dubuque IA-
539 PM CDT FRI JUL 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTH CENTRAL DUBUQUE COUNTY...
At 539 PM CDT, a severe thunderstorm was located over Sherrill, or 10
miles northwest of Dubuque, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sherrill, Balltown, Waupeton, Mud Lake Park and Finley's Landing
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4264 9072 4263 9070 4259 9069 4257 9066
4256 9066 4264 9096 4265 9090 4268 9089
TIME...MOT...LOC 2239Z 291DEG 22KT 4263 9080
HAIL...1.25IN
WIND...60MPH
$$
UTTECH467
WWUS53 KDVN 212301
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
601 PM CDT FRI JUL 21 2017
IAC061-212310-
/O.CAN.KDVN.SV.W.0168.000000T0000Z-170721T2315Z/
Dubuque IA-
601 PM CDT FRI JUL 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DUBUQUE COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until midnight CDT for
northeastern Iowa.
LAT...LON 4264 9072 4263 9070 4259 9069 4257 9066
4256 9066 4264 9096 4265 9090 4268 9089
TIME...MOT...LOC 2258Z 284DEG 24KT 4259 9061
$$
UTTECHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:57 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 21, 3:57 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
357 PM CDT Fri Jul 21 2017
.SYNOPSIS...
Issued at 330 PM CDT Fri Jul 21 2017
Quasi-stationary front undulating generally west-to-east acrs
central IA and lingering outflow boundaries on northern fringe of
ongoing heat dome, to be focus of occasional rounds of severe and
heavy rain producing thunderstorms through at least Saturday
morning. Northwest flow still on track to bring about a reprieve
from the storms, heat and humidity by late Sunday and into early
next week. Until then, severe storms and flooding rains possible for
select areas of the CWA, and resultant river flooding.
&&
.SHORT TERM...(This Evening through Saturday)
ISSUED AT 330 PM CDT Fri Jul 21 2017
Tonight...Will keep ongoing heat headlines going through Saturday
evening with lag in cooler, less humid post-frontal air not coming
until late Sunday. But with the ongoing caveat that temporary bouts
of storms, cooled outflow and convective debris will produce some
passing breaks in the excessive heat.
Earlier issued afternoon AFD update still on track, and watching
upstream convection acrs western into central IA for further
development and eventual convective watch coming. Outflow boundary
from passing showers/storms to the north and northeast, colliding
with main quasi-stationary front and holding it up from near Sioux
Falls...down to along the I80 corridor in the local area. This opens
up at least the north half of the fcst area, if not more, to
thunderstorms complexes from late this afternoon and into the
evening. Enhanced severe storms possible along the outflow boundary,
along with earlier concerns of bowing segments possibly producing 70
to 80 MPH winds at the apex. With more than one upstream
MCV/circulation seen on Visible and LLVL water vapor imagery, there
could be several "waves" of storms tonight. Also, concerns of
slightly elevated storms firing on nose of nocturnal LLJ up and over
lingering boundaries, then propagating along the same paths for
localized swaths of very heavy rainfall. Current indications suggest
that areas most susceptible for this phenomena are along and north
of the current instability gradient/I80 corridor. Thus, like
mentioned with earlier update, have gone ahead and expanded the
Flash Flood Watch for tonight for areas generally along and north of
I80. Could see localized swaths of 3-5 inches in these areas or even
more if the above mentioned training scenario unfolds and persists
longer into Sat morning.
Saturday...Just see some lingering non-severe storms or showers along
the front in the southern to eastern CWA for portions of Sat morning
and midday, then the front lights up mainly along and south of the
CWA later Sat afternoon and evening. Cool and less humid air lag
even behind the front will make for one more hot day. ..12..
.LONG TERM...(Saturday Night through next Friday)
ISSUED AT 330 PM CDT Fri Jul 21 2017
Quick summary of the longer term, cooler and drier conditions still
on track for Late Sunday into early next week. Highs in the 70s to
low 80s for Monday and possibly Tue. Then warmer temps to try and
build back toward the area later in the week. Precip chances also
return by Wednesday night or Thu.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
ISSUED AT 1243 PM CDT Fri Jul 21 2017
Incoming rounds of thunderstorms to be large impacts at most TAF
sites except maybe the BRL terminal, from late afternoon and into
mid evening with the first strong wave. Then additional storms
may fire and move along the same areas later tonight and into
early Sat morning before moving off to the east. MVFR to IFR
conditions withe the heavier bouts of storms, and concern with
sudden strong gusty winds associated with them from the west or
northwest. Heavy rain reduced VSBYS and lowered CIGs as well with
passing strong storms. Outflow boundaries will make for
challenging wind direction fcsts, plenty of variable changes
through the evening. Will leave BRL out of the mess for now, but
can't totally rule out even this southern site form getting
impacted by storms this evening and overnight. Better conditions
coming post-frontally as Saturday progresses. ..12..
&&
.HYDROLOGY...
Issued at 330 PM CDT Fri Jul 21 2017
Maquoketa River and Wapsipinicon River... Currently below action
stage. Forecast is for significant rises and the possibility of
minor to moderate flooding developing within the next 24 hrs, but
this is largely based upon WPC 24 hr rain amounts which is 1.5 to
over 2 inches across these basins. Have issued a flood watch for
Independence, Manchester and Maquoketa since these sites based on
forecast rainfall are shown to go above flood stage within the next
24 hrs, and less than 50 percent confidence due to uncertainty on
rainfall amounts. Flooding is also shown at Dewitt and Anamosa Shaw
Rd, but these are not shown to go above FS until late in the weekend
thus far enough out and low confidence precludes anything from just
mention in AFD right now.
Rock River... Flooding is occurring along much of the Rock River
except for Moline due to routed water from recent heavy rainfall.
Additional heavy rainfall of 1.5 to 2.5 inches was used in the
generation of afternoon forecasts, which results in major flooding
at all 3 forecast points in our HSA... (Como, Joslin and Moline)
cresting late in the weekend or early next week based on this
additional rainfall. If this widespread heavy rain does not
materialize, then forecasts crests will be much lower.
Pecatonica River... River is approaching FS, and is forecast to
crest into moderate flood stage by the middle of next week.
Confidence is greatest on reaching minor flood stage, and should the
heavy rainfall not materialize over the next 24 hrs then the crest
will be lower.
Mississippi River... Rising tributary rivers over north of I-80
will likely lead to rises on the Mississippi River mostly next
week and especially from Quad Cities on southward. At this time
most are significant within bank rises or near action stage, and
these rises too are dependent on axis of heavy rainfall over the
24+ hrs.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Saturday morning for Benton-Buchanan-
Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-Johnson-Jones-
Linn-Muscatine-Scott.
Excessive Heat Warning until 8 PM CDT Saturday for Cedar-Des
Moines-Henry IA-Iowa-Jefferson-Johnson-Keokuk-Lee-Louisa-
Muscatine-Scott-Van Buren-Washington.
Heat Advisory until 8 PM CDT Saturday for Benton-Clinton-Jones-
Linn.
IL...Flash Flood Watch through Saturday morning for Bureau-Carroll-
Henry IL-Jo Daviess-Putnam-Rock Island-Stephenson-Whiteside.
Excessive Heat Warning until 8 PM CDT Saturday for Hancock-
Henderson-Henry IL-McDonough-Mercer-Rock Island-Warren.
Heat Advisory until 8 PM CDT Saturday for Bureau-Putnam-
Whiteside.
MO...Excessive Heat Warning until 8 PM CDT Saturday for Clark-
Scotland.
&&
SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...12
HYDROLOGY...McClureHazardous weather outlook, Jul 21, 4:58 PM CDT, 26 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 458 PM CDT Fri Jul 21 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-221000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 458 PM CDT Fri Jul 21 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT Thunderstorms will continue to develop and move across portions of the Outlook Area this afternoon and evening. The environment is conducive for severe weather with damaging winds, tornadoes, flash flooding and large hail as the main threats. A few supercell thunderstorms are possible this afternoon and evening, before one or more bow echoes develop and move across the area later this evening. Some of these storms could be fast moving. Later tonight, storms are expected to be slower moving, and possibly move across the same areas. This may produce localized flash flooding. A Flash Flood Watch is in effect tonight for areas generally along and north of the Interstate 80 corridor. The Rock and Pecatonica rivers are experiencing, or will experience moderate to major flooding. Please see the latest River Flood Statements and Flood Warnings for details. Hot and humid weather will continue into this evening, with heat indices up to 110 degrees south of Highway 30. Excessive heat warnings and heat advisories remain in effect for most of the outlook area through Saturday. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Additional rounds of thunderstorms are possible Saturday, especially along and south of the Highway 34 corridor. Then isolated thunderstorms are possible on Sunday afternoon. Severe weather is possible for both these periods, but confidence on timing and favored locations remains low. If severe storms do occur Saturday, the main threats would be damaging winds and flash flooding. Large hail may be more of a threat on Sunday afternoon. Hot and muggy conditions will continue Saturday, with afternoon heat indices up to 110 degrees south of Highway 30. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon through the early morning hours. 12
In the hours before
Local storm report, Jul 21, 5:11 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HEAVY RAIN 1 NNW ELY 41.89N 91.59W
07/21/2017 M1.40 INCH LINN IA TRAINED SPOTTER
FELL IN 15 MINUTES.
&&
DCLocal storm report, Jul 21, 5:12 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
512 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL 2 N ELY 41.90N 91.58W
07/21/2017 M0.25 INCH LINN IA TRAINED SPOTTER
&&
DCLocal storm report, Jul 21, 5:22 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TSTM WND DMG WNW WILLIAMSTOWN 41.57N 91.74W
07/21/2017 JOHNSON IA LAW ENFORCEMENT
TREE BRANCHES DOWN. WIND ESTIMATED AT 50-60 MPH.
&&
RAYWLocal storm report, Jul 21, 5:24 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
524 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL WNW WILLIAMSTOWN 41.57N 91.74W
07/21/2017 E1.00 INCH JOHNSON IA LAW ENFORCEMENT
&&
RAYWThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:05 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry | 40 min |
| Jul 20, 7:37 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson | 53 min |
| Jul 20, 7:56 PM CDT | Flash Flood Warning | DVN | Henry, Jefferson | 6 hr |
| Jul 20, 8:27 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson | 46 min |
| Jul 20, 8:45 PM CDT | Severe Thunderstorm Warning | DVN | Louisa, Muscatine | 31 min |
| Jul 20, 8:58 PM CDT | Flash Flood Warning | DVN | Henry, Jefferson, Louisa, Muscatine, Washington | 6 hr |
| Jul 20, 9:44 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine, Scott | 46 min |
| Jul 20, 9:46 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Keokuk, Washington | 30 min |
| Jul 20, 10:13 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 45 min |
| Jul 20, 10:39 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 35 min |
| Jul 20, 11:39 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa, Keokuk | 27 min |
| Jul 21, 12:40 AM CDT | Special Weather Statement | DVN | Cedar, Johnson, Muscatine | 65 min |
| Jul 21, 1:27 AM CDT | Special Weather Statement | DVN | Scott | 63 min |
| Jul 21, 5:10 AM CDT | Special Weather Statement | DVN | Buchanan, Cedar, Jones, Linn | 65 min |
| Jul 21, 2:56 PM CDT | River Flood Watch | DVN | Delaware, Jones | 67 hr |
| Jul 21, 2:56 PM CDT | River Flood Watch | DVN | Jackson | 4 days |
| Jul 21, 2:56 PM CDT | River Flood Watch | DVN | Buchanan, Linn | 5 days |
| Jul 21, 3:51 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Washington | 54 min |
| Jul 21, 4:39 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson | 66 min |
| Jul 21, 4:49 PM CDT | Tornado Warning | DVN | Johnson | 56 min |
| Jul 21, 5:01 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones, Linn | 59 min |
| Jul 21, 5:16 PM CDT | Flash Flood Warning | DVN | Cedar, Johnson, Jones, Linn | 6 hr |
| Jul 21, 5:39 PM CDT | Tornado Warning | DVN | Cedar, Johnson, Muscatine | 51 min |
| Jul 21, 6:10 PM CDT | Tornado Warning | DVN | Muscatine | 50 min |
| Jul 21, 6:50 PM CDT | Special Weather Statement | DVN | Clinton, Scott | 55 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.